Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 166, NWS Lincoln, IL

August 20, 20195 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 20, 2019, 8:20 AM CDT for 5 counties in Illinois. It was in force for 70 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 8:20 AM CDT (13:20 UTC)
Expired
Aug 20, 2019, 9:30 AM CDT
In force
70 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, IL, Knox County, IL, Peoria County, IL, Schuyler County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 81 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:45 AM CDTTSTM WND DMGGalesburg, ILNUMEROUS TREES BLOWN DOWN ACROSS GALESBURG TAKING POWER LINES DOWN
Aug 20, 8:50 AM CDTTSTM WND DMG3 Wnw Dahinda, ILFLATTENED CORN AND SORGHUM FIELDS. RELAYED VIA WMBD-TV
Aug 20, 8:55 AM CDTTSTM WND DMGEllisville, ILYOUNG CEDAR TREE BLOWN DOWN. TIME ESTIMATED.
Aug 20, 9:00 AM CDTTSTM WND DMGRushville, ILTREE LIMBS WERE BLOWN DOWN ALONG US-24 FROM RUSHVILLE TO RAY
Aug 20, 9:10 AM CDTTSTM WND DMGCanton, ILLARGE LIMBS DOWN NEAR 11TH AND ASH STREETS.
Aug 20, 9:25 AM CDTTSTM WND DMGEast Peoria, ILTREE FELL ON A HOUSE IN SUNNYLAND.
Aug 20, 9:25 AM CDTTSTM WND DMGPeoria, ILTREE BLOWN DOWN ON A HOUSE IN PEORIA WEST BLUFF NEAR BRADLEY UNIVERSITY. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 6:18 AM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS53 KILX 201320
SVRILX
ILC057-095-143-169-175-201430-
/O.NEW.KILX.SV.W.0166.190820T1320Z-190820T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
820 AM CDT Tue Aug 20 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Fulton County in west central Illinois...
  Stark County in north central Illinois...
  Knox County in west central Illinois...
  Schuyler County in west central Illinois...
  Peoria County in central Illinois...

* Until 930 AM CDT.

* At 819 AM CDT, severe thunderstorms were located along a line
  extending from Andalusia to Kirkwood to near Warsaw, moving east at
  55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Peoria, Pekin, Galesburg, Canton, Rushville, Lewistown, East
  Peoria, Bartonville, Chillicothe, Creve Coeur, West Peoria,
  Abingdon, Knoxville, Farmington, Elmwood, Bellevue, Princeville,
  Rome, Wyoming and Dunlap.

This includes the following highways...
 Interstate 474 between mile markers 0 and 8.
 Interstate 74 between mile markers 35 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4098 8964 4094 8945 4079 8957 4071 8955
      4066 8962 4057 8965 4052 8986 3998 9052
      3998 9060 4003 9061 4005 9068 4011 9071
      4011 9091 4029 9091 4029 9045 4115 9044
      4115 8987 4123 8986 4123 8964
TIME...MOT...LOC 1319Z 291DEG 48KT 4142 9071 4087 9074 4030 9143 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
1 follow-up statement
430 
WWUS53 KILX 201346
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
846 AM CDT Tue Aug 20 2019

ILC057-095-143-169-175-201430-
/O.CON.KILX.SV.W.0166.000000T0000Z-190820T1430Z/
Fulton-Stark-Knox-Schuyler-Peoria-
846 AM CDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR FULTON...STARK...KNOX...SCHUYLER AND PEORIA COUNTIES...

At 846 AM CDT, severe thunderstorms were located along a line
extending from Andover to near Abingdon to near Bowen, moving east at
55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Peoria, Pekin, Galesburg, Canton, Rushville, Lewistown, East Peoria,
Bartonville, Chillicothe, Creve Coeur, West Peoria, Abingdon,
Knoxville, Farmington, Elmwood, Bellevue, Princeville, Rome, Wyoming
and Dunlap.

This includes the following highways...
 Interstate 474 between mile markers 0 and 8.
 Interstate 74 between mile markers 35 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4098 8964 4094 8945 4079 8957 4071 8955
      4066 8962 4057 8965 4052 8986 3998 9052
      3998 9060 4003 9061 4005 9068 4011 9071
      4011 9091 4029 9091 4029 9045 4115 9044
      4115 8987 4123 8986 4123 8964
TIME...MOT...LOC 1346Z 291DEG 48KT 4130 9031 4075 9034 4019 9103 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:18 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 20, 6:18 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
618 AM CDT Tue Aug 20 2019

.SYNOPSIS...
Issued at 300 AM CDT Tue Aug 20 2019

Strong to severe thunderstorms will quickly move across central
and southeast Illinois this morning and early afternoon, bringing
the potential for damaging winds. As a cold front comes through
the area on Wednesday, expect another round of showers and
thunderstorms, although the severe weather threat will be much
lower. This front will be slow to exit the area, so the rain will
linger into Thursday in many areas.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 300 AM CDT Tue Aug 20 2019

Main focus for this forecast will be with the severe weather
potential for later this morning.

2 am radar and satellite imagery showing rapid development of
thunderstorms over the northwest quarter of Iowa, the start of an
MCS which has been suggested for the last few model cycles. This
seemed to be handled best by the 00Z runs of the HRRR and NMM-B
models. Using their timing, the squall line is expected to move
into the Galesburg area toward 8-9 am, reaching I-55 around 10-11
am, and southeast Illinois shortly after midday. Latest SPC Day1
outlook maintained the enhanced risk over most of the CWA except
east of I-57, with the greatest threat of significant wind damage
from about Havana northwest. A general weakening trend is expected
as the storms get further through the middle of the state, as the
cold pool pushes further ahead of the line.

Question after the storms will be how much the air mass recovers
this afternoon. Think it will probably be mid to late afternoon
before any significant clearing takes place. Forecast highs in the
mid 80s may be a bit optimistic, and will need to watch this
closely for the late morning update.

Next MCS expected to slide out of the central Plains late tonight.
Have added some 20-30% PoP's over the southwest CWA for very late
tonight, though a later arrival in our area appears more likely.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 300 AM CDT Tue Aug 20 2019

Strong upper trough associated with the low over western Quebec
will swing southward Wednesday night and Thursday. Tail end of
Wednesday's front is expected to hang up in the general vicinity
Wednesday night and Thursday, with the GFS being the most
progressive of the longer range models. Went with more of a slower
solution with the MCS, with healthy PoP's continuing near and
south of I-72 into Thursday night. However, latest models are
showing more of a southward push occurring by Friday evening.

With high pressure dominating the Great Lakes region this weekend,
the east/northeast flow is expected to keep our region dry. Think
the primary rain chances will hold off until Monday, as a cold
front swings across the northern Plains where the storm track will
be focused. Longer range models would suggest a delay until Monday
night, though this will be monitored for consistency in the next
model run.

Pleasant temperatures are expected behind Wednesday's front, with
highs generally in the upper 70s to around 80 and lows upper
50s/lower 60s into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 618 AM CDT Tue Aug 20 2019

High cirrus will overspread the area ahead of a line of severe
wind storms approaching from Iowa. MVFR to IFR vis and ceilings
are likely during the thunderstorms. Winds will likely gust to
40 mph in a large portion of the area, with 50-60 mph winds in
a few areas. Rough timing the arrival looks to be 14z at PIA, 15z
at BMI & SPI, 16z at DEC, and 17z at CMI. VFR conditions will
return once the precip moves out of the area. Winds will switch
to southerly ahead of the storm system. Winds will veer southwest
after system goes through and then become light and variable
tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Shimon
Hazardous weather outlook, Aug 20, 6:12 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
612 AM CDT Tue Aug 20 2019

ILZ027>031-036>038-040>057-061>063-066>068-071>073-211115-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
612 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

A cluster of strong to severe thunderstorms will accelerate
across central and southeast Illinois this morning through mid
afternoon. The primary hazard will be damaging wind gusts in
excess of 60 mph. Hail to the size of quarters will be possible.
While the threat is low, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will continue Wednesday and Thursday, especially
south of I-74.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning through 3 pm.

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:31 AM CDTSpecial Weather StatementILXCass, Logan, McLean, Marshall, Mason, Menard and 3 more59 min
Aug 20, 10:06 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Piatt, Sangamon and 1 more54 min
Aug 20, 10:17 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Morgan, Sangamon45 min
Aug 20, 10:42 AM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas, Macon, Moultrie, Piatt18 min
Aug 20, 11:05 AM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas, Moultrie, Piatt, Vermilion55 min
Aug 20, 11:35 AM CDTSevere Thunderstorm WarningILXEdgar, Vermilion40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.